Alert archive / Minnesota / Special Weather Statements in 2013
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 7, 2013, 3:40 PM CDT for Kandiyohi County, Minnesota. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2013, 3:40 PM CDT (20:40 UTC)
- Expired
- Jul 7, 2013, 5:15 PM CDT
- In force
- 95 min
- Issued by
- NWS Twin Cities, MN
County Kandiyohi County, MN
The radar
The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
820
WWUS83 KMPX 072040
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT SUN JUL 7 2013
MNZ057-072215-
KANDIYOHI-
340 PM CDT SUN JUL 7 2013
...THUNDERSTORMS WITH HEAVY RAINFALL MOVING OVER KANDIYOHI COUNTY
THROUGH 515 PM CDT...
AT 335 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A THUNDERSTORM
WITH HEAVY RAINFALL 11 MILES NORTHWEST OF WILLMAR...OR 25 MILES WEST
OF PAYNESVILLE. THIS STORM WAS SLOWLY MOVING EAST AT 5 TO 10 MPH.
PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NEW LONDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE EXPECTED FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
&&
LAT...LON 4529 9525 4534 9525 4542 9480 4541 9478
4517 9478 4515 9525 4523 9525 4524 9526
4528 9526
TIME...MOT...LOC 2039Z 252DEG 4KT 4524 9519
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:48 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 7, 1:48 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 148 PM CDT SUN JUL 7 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 137 PM CDT SUN JUL 7 2013 LATE THIS AFTN/EVENINGS WX FORECAST IS HIGHLY BASED ON CURRENT CONVECTION ACROSS SD AND STALLED FRONTAL BOUNDARY INTERACTION FROM NEAR LXL TO RWF. REGIONAL RADAR STILL HAS REMNANTS OF A SLOWLY DECAYING COMPLEX OF TSRA ACROSS NORTH CENTRAL SD...WITH A LINGERING WEAK CIRCULATION IN SOUTH CENTRAL SD. ALTHOUGH MLCAPES HAVE INCREASED ACROSS WC/SW MN DURING THE DAY...MID LEVEL DRYING FROM NORTH TO SOUTH ACROSS WESTERN MN...HAS LEAD TO AN OVERALL DECREASE IN THE REFLECTIVITY RETURNS IN EASTERN SD. HOWEVER...THESE CIRCULATION ASSOCIATED WITH THE EARLIER COMPLEXES WILL LIKELY ENHANCE LARGE SCALE LIFT ALONG THE STALLED BOUNDARY IN SW MN DURING THE LATE AFTN. MODELS ARE ALSO TRYING TO DEVELOP AN AREA OF SHRA/TSRA ACROSS CENTRAL MN WHERE BETTER SFC CONVERGENCE IS NOTED. THESE TWO AREAS WILL NEED TO BE WATCHED BASED ON THE AMT OF CAPE AND SLIGHTLY ELEVATED 0-6KM SHEAR VALUES WHICH DO INCREASE LATE THIS AFTN/EVENING IN SW/WC MN. EVENTUALLY...THIS STALLED FRONTAL BOUNDARY WILL MOVE SE AS ANY COMPLEX THAT DEVELOPS ACROSS SOUTHERN MN...MOVES SE OF THE REGION. THERE SHOULD BE A LULL IN THE WX FOR LATE TONIGHT...INTO MONDAY AFTN AS A WEAK RIDGE OF HIGH PRESSURE MOVES OVERHEAD. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 409 AM CDT SUN JUL 7 2013 MAIN CHALLENGE IS TRYING TO PINPOINT THE TIMING AND PLACEMENT OF POPS EARLY IN THE WEEK BEFORE WE DRY OUT WEDNESDAY THROUGH FRIDAY. THE UPPER LEVEL RIDGE ANCHORED OVER THE DESERT SOUTHWEST WILL REMAIN THROUGHOUT THE PERIOD. MONDAY SHOULD START OUT DRY AS THE LOW LEVEL JET AS SEEN IN THE H925 WINDS AND MOISTURE TRANSPORT WILL REMAIN WELL SOUTH OF THE FORECAST AREA IN SOUTHERN IOWA/ILLINOIS. THE HUMID AIR-MASS WILL PERSIST ACROSS THE UPPER MIDWEST...AND WITH LITTLE MIXING EXPECTED ON MONDAY HAVE INCREASED DEW-POINTS INTO THE LOW 70S. BY MONDAY EVENING FORECAST MODELS INDICATE A SUBTLE H500 SHORTWAVE ROTATING AROUND THE PERIPHERY OF THE AFOREMENTIONED MONSOON RIDGE AND THIS SHOULD TRIGGER OFF SOME DEEP CONVECTION ON THE LEE SIDE OF THE ROCKIES WHICH WILL ADVECT EASTWARD OVER THE HIGH PLAINS OF THE DAKOTAS...AND COULD REACH THE CWA LATER MONDAY NIGHT INTO EARLY TUESDAY MORNING. THE 07.12 GFS AND ECMWF PLACE THE NOSE OF THE LOW LEVEL JET IN A FAVORABLE LOCATION FOR CONVECTION OVER THE MISSISSIPPI RIVER VALLEY. CURRENTLY HAVE THE HIGHEST POPS ALONG I90 NEAR THE IA BORDER...BUT THESE MAY NEED TO BE ADJUSTED NORTHWARD IF THE MODELS FOLLOW THE LEAD OF THE ECMWF...WHICH TAKES THE MCS ALONG AND NORTH OF I94. THERE WILL BE PLENTY OF INSTABILITY AS SREF PLUMES KEEP AROUND 1000 J/KG OF MUCAPE ACROSS THE REGION MONDAY NIGHT...WITH ROUGHLY 30KTS OF DEEP LAYER SHEAR DEPENDING ON THE PLACEMENT OF THE LLJ. THE FORECAST FOR TUESDAY BECOMES DIFFICULT SINCE MANY OF THE DETAILS HINGES DIRECTLY ON THE MESOSCALE FEATURES LEFT IN THE WAKE OF THE EARLY MORNING CONVECTION. A MORE WELL-DEFINED SHORTWAVE CURRENTLY OFF THE MOVING DOWN THE COAST OF BRITISH COLUMBIA WILL TRANSLATE EASTWARD IN THE ZONAL FLOW ALONG THE INTERNATIONAL BORDER AND ARRIVE ACROSS THE UPPER MIDWEST TUESDAY AFTERNOON. THIS WILL DRIVE A COLD FRONT THROUGH THE REGION ON TUESDAY...HOWEVER EXPECT ANY REMNANT DEBRIS CLOUDS TO CLEAR OFF ALLOWING THE BOUNDARY LAYER TO RECOVER DURING THE LATE MORNING HOURS...WITH AN UNSTABLE ENVIRONMENT SETTING UP ACROSS THE MN/WI BORDER BY TUESDAY AFTERNOON. AN H500 SPEED MAX OF 60KTS...ALONG WITH 3M/HR HEIGHT FALLS WILL PROVIDE SYNOPTIC SCALE FORCING FOR SEVERE THUNDERSTORMS AHEAD OF THE COLD FRONT. AS ALLUDED TO IN THE SPC DAY3 OUTLOOK...ANY OUTFLOW BOUNDARY PRODUCED BY THE EARLY MORNING CONVECTION WILL BE THE FOCUS FOR AN ENHANCED THREAT OF SEVERE WEATHER...INCLUDING TORNADOES AS THE SURFACE WINDS BACK AHEAD OF THE COLD FRONT. NAM BUFR SOUNDINGS FOR TUESDAY AFTERNOON AT KRWF SHOW A CYCLONICALLY CURVED HODOGRAPH WITH 0-3KM HELICITY OF OVER 300M2/S2. THE GFS IS FASTER WITH THE COLD FRONT...SO ITS LINEAR SHEAR PROFILE WITH NORTHWEST WIND IS LESS FAVORABLE FOR TORNADOES...BUT RATHER WOULD SUPPORT STRAIGHT LINE WINDS. REGARDLESS...TUESDAY SEVERE THREAT LOOKS TO BE THE MAIN CONCERN DURING THE EXTENDED. NORTHWEST FLOW IN THE WAKE OF THIS COLD FRONT WILL USHER IN DRIER AIR AS A CANADIAN HIGH PRESSURE BUILDS ON WEDNESDAY AND KEEPS THE REGION DRY THROUGH FRIDAY. HAVE INCREASED WINDS SLIGHTLY ABOVE GUIDANCE ON WEDNESDAY AS FORECAST SOUNDINGS SHOW ANOTHER GOOD MIXING DAY. LOOKING AHEAD...THE REPRIEVE FROM THE HEAT AND HUMIDITY WILL BE SHORT-LIVED AS THE THERMAL RIDGE DEVELOPS BY THE END OF THE WORK WEEK ACROSS THE HIGH PLAINS. WILL ACTUALLY SEE A WEST/EAST TEMPERATURE GRADIENT BY THE WEEKEND...WITH MUCH WARMER TEMPERATURES ACROSS WESTERN MINNESOTA. CURRENTLY HAVE MORE OF A BLENDED APPROACH WHICH YIELDS ONLY MID 80S ACROSS THE WEST. THERE IS STILL UNCERTAINTY...BUT IF THE H850 TEMPS REMAIN 20-22C WILL LIKELY SEE HIGHS IN THE MID 90S NEAR THE MN/SD BORDER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1140 AM CDT SUN JUL 7 2013 AS TYPICAL IN THE SUMMER...CONVECTION BEGINS TO DECREASE BY THE LATE MORNING AS LCL/S LIFT AND THE CAP STRENGTHENS. HOWEVER...IF ANY THUNDERSTORM COMPLEX CONTINUES THRU THE MID/LATE MORNING HRS AS IS THE COMPLEX IN NORTHERN SD...THE CHC/S OF IT CONTINUING THRU THE AFTN IS HIGH. THE ONLY PROBLEM IS A SFC BOUNDARY HAS MOVED INTO WESTERN MN TODAY. BUT...AT THE SAME TIME SFC MOISTURE HAS POOLED WHICH HAS ALLOWED FOR MLCAPES TO INCREASE. OVER THE PAST FEW HRS...THIS SFC BOUNDARY HAS NEARLY STALLED. THIS FRONT AND THE LEFTOVER CONVECTION ACROSS WC WI WILL LIKELY BE THE FOCUS FOR MORE SHRA/TSRA DEVELOPMENT THIS AFTN. THE ONLY PROBLEM NEAR MSP AND SOUTHWARD TO THE MN/IA BORDER...IS THE INCREASING CIN NOTED. THIS MAY HINDER ANY DEVELOPMENT IN THIS AREA...BUT WITH THE COMPLEX ACROSS SD MOVING EASTWARD THIS AFTN...IT WILL LIKELY MODIFIED THE ATMOSPHERE AND CAUSE MORE SHRA/TSRA THAN CURRENT MODELS INDICATE. BECAUSE OF THIS SCENARIO...WILL ADD VCSH TO ALL BUT AXN WHICH IS DEEPER IN THE N/NE FLOW AND K-INDEX VALUES ARE VERY LOW ATTM. RWF WILL LIKELY SEE VCSH BY 20-22Z...BUT TSRA CHC/S ARE TOO VARIABLE SO NOT ADDING VCTS ATTM. MSP/STC/RNH/EAU ALL HAVE LOW CHC/S OF SEEING CONVECTION THIS AFTN. HOW WIDESPREAD THE ACTIVITY GETS...REMAINS UNCERTAIN. WINDS WILL BE GENERALLY LIGHT AND VARIABLE WITH A MORE N/NE DIRECTION AT STC/AXN...AND MORE S/SW AT RNH/EAU/MSP/RWF. FOG/BR POTENTIAL IS ALSO GOOD OVERNIGHT WITH THE BOUNDARY NEAR THE AREA...AND LITTLE BOUNDARY LAYER MIXING. KMSP... THE FORECAST IS HIGHLY DEPENDENT ON HOW MUCH MIXING IN THE LOW LEVELS DEVELOP THIS AFTN AND WHETHER ENOUGH CIN TO LOWER CHC/S OF SHRA/TSRA. BASED ON THE LATEST REGIONAL RADAR/SFC BOUNDARY OUT WEST...AND THE CONTINUED TREND OF HIGH K-INDEX/S...WILL CONTINUE WITH VCSH...WITH THE BEST POTENTIAL OF SHRA/TSRA BETWEEN 23-02Z. AFT 2Z...THE PROBABILITY IS LOWER FOR SHRA/TSRA CHC/S...BUT WILL NEED TO WATCH WHAT HAPPENS WITH THE COMPLEX IN SD LATER THIS AFTN. WINDS WILL BE GENERALLY LIGHT SW THIS AFTN...LIGHT AND VARIABLE TONIGHT...WITH A LIGHT NE WIND MONDAY. /OUTLOOK FOR KMSP/ MONDAY NIGHT. CHC TSRA LATE NIGHT. WINDS E 5 KTS. TUE...TSRA LIKELY. VFR OUTSIDE OF TSRA. WINDS SE BCMG NW AT 5 KTS. WED...VFR. WINDS NW 10G20 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JLT LONG TERM...JRB AVIATION...JLT
Hazardous weather outlook, Jul 7, 11:39 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1139 AM CDT SUN JUL 7 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081645- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1139 AM CDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS PORTIONS OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. AN ISOLATED STRONG STORM IS POSSIBLE...BUT SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN FOR MONDAY AFTERNOON AND TUESDAY. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JLT
In the hours before
Special weather statement, Jul 7, 3:19 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
319 PM CDT SUN JUL 7 2013
MNZ045-072145-
KANABEC-
319 PM CDT SUN JUL 7 2013
...THUNDERSTORMS WITH HEAVY RAIN MOVING OVER KANABEC COUNTY THROUGH
445 PM CDT...
AT 317 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A THUNDERSTORM
WITH LOCALLY HEAVY RAINFALL 5 MILES NORTH OF MORA...OR 18 MILES
NORTHWEST OF PINE CITY. THIS STORM WAS SLOWLY MOVING SOUTHEAST AT 10
MPH.
PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MORA.
QUAMBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE EXPECTED FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
&&
LAT...LON 4598 9313 4580 9314 4579 9314 4579 9315
4588 9352 4598 9352 4598 9343 4605 9343
TIME...MOT...LOC 2018Z 300DEG 9KT 4595 9331Special weather statement, Jul 7, 3:40 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT SUN JUL 7 2013
MNZ057-072215-
KANDIYOHI-
340 PM CDT SUN JUL 7 2013
...THUNDERSTORMS WITH HEAVY RAINFALL MOVING OVER KANDIYOHI COUNTY
THROUGH 515 PM CDT...
AT 335 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A THUNDERSTORM
WITH HEAVY RAINFALL 11 MILES NORTHWEST OF WILLMAR...OR 25 MILES WEST
OF PAYNESVILLE. THIS STORM WAS SLOWLY MOVING EAST AT 5 TO 10 MPH.
PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NEW LONDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE EXPECTED FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
&&
LAT...LON 4529 9525 4534 9525 4542 9480 4541 9478
4517 9478 4515 9525 4523 9525 4524 9526
4528 9526
TIME...MOT...LOC 2039Z 252DEG 4KT 4524 9519The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:19 PM CDT | Special Weather Statement | MPX | Kanabec | 86 min |
| Jul 7, 5:19 PM CDT | Special Weather Statement | MPX | Stearns | 41 min |
| Jul 7, 6:06 PM CDT | Special Weather Statement | MPX | Chisago, Isanti | 84 min |
| Jul 7, 6:31 PM CDT | Special Weather Statement | MPX | Anoka | 59 min |
| Jul 7, 6:37 PM CDT | Special Weather Statement | MPX | Carver | 53 min |
| Jul 7, 6:39 PM CDT | Special Weather Statement | MPX | Benton | 81 min |
| Jul 7, 6:48 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 42 min |
Nearby
Special Weather Statements in Minnesota, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.